There are a lot of issues in this thread to discuss. Optic neuritis can occur in both eyes, but it is unusual to occur in both eyes at the same time. When unusual things happen, it doesn't make the diagnosis wrong, but you need to wonder. It would be extremely unusual for symptoms of ON to come and go so rapidly on the order of hours.
ON typically should be treated with IV Solumedrol. This treatment does NOT alter the long term outcome, it only speeds the recovery. In other words, if your vision is going to recover to 95% of its original baseline, it will get to that same place with or without Solumedrol, but it might get there in 2 weeks with Solumedrol and 6 weeks without Solumedrol. Oral prednisone is NOT recommended for acute attacks of optic neuritis. The same study that found IV Solumedrol helps speed recovery found that oral prednisone makes ON worse. We do not understand why this would be the case, but, based on this study, we avoid oral prednisone in ON. Monthly steroid pulses are NOT recommended because they do not alter the long term outcome of multiple sclerosis.
There are some fairly decent studies showing that sometimes people can fail Copaxone and do well on interferon, or vice versa. So, Avonex may help. But, Copaxone, Rebif and Betaseron are all stronger than Avonex, so a switch to Rebif or Betaseron might make more sense.
If your MS effects only your optic nerves (and maybe your spinal cord) but leaves your brain alone, you should be tested for another condition called NMO.View Thread
Unfortunately, I am not able to decipher what part of the brain might be referred to as "oliveri". However, neuropathy (if the term is correctly used) refers to the peripheral nervous system; no part of the brain (central nervous system) could "cause" a neuropathy.View Thread
The future of medicine (MS and otherwise) is personalized medicine. Someday when you are diagnosed with MS, your doctor will send an "MS genetic profile" blood test, and your pattern of MS-related genes will be reported back, and then you will be put on a treatment that is known to be particularly effective with your gene pattern (and not necessarily effective with other gene patterns). There is no one "MS gene". But there are many many genes that can each contribute a small amount to increasing (or decreasing) your risk for the disease.View Thread
The symptoms you describe (hives/rash, chest pain going through to the back) would be an extremely unusual manifestation of multiple sclerosis. I think it's great that you are looking up information about this stuff online, but you can't believe everything you read either. Before you attribute these symptoms to MS, your primary care doc should thoroughly evaluate for other causes. I would think the rash is somehow related to the blood clot, perhaps the chest pain too.View Thread
I am not able to offer advice on your case specifically. The symptoms you describe can be caused by a very wide range of diagnoses from neurological (like MS) to systemic (like MCTD or thyroid) to psychiatric (anxiety, stress) or some combination. I do not know enough about your specific case to suggest which tests may or may not be appropriate. But, it sounds like you have at least one or two doctors who are working hard with you to figure out what is going on.
Talking generally, the nerves that control pain and sensation are different from the nerves that control motor functions. Therefore, damage only to nerves that affect sensation cannot lead to paralysis. However, there are of course many conditions that affect both sensory nerves and motor nerves, in which case a patient could have sensory symptoms initially and develop motor symptoms eventually.
I would also comment that Imuran is a very powerful medicine and should only be prescribed to patients who have a known diagnosis, for whom that doctor has carefully thought about the pros and cons of the medicine and decided that its benefits outweigh its risks. It should not be prescribed for a patient who has a lot of nonspecific symptoms and no clear diagnosis.View Thread
Yes, optic neuritis could consist of just pain without vision changes, or just vision changes without pain, but usually it includes both. You could even have optic neuritis without any symptoms.
"Optic neuritis" just means inflammation of the optic nerve; the symptoms point to the diagnosis, but to really know for sure you need to see inflammation, which might be done with a dilated eye exam, or might require an MRI or spinal tap. I've also seen people who have persistent eye pain, without active inflammation, probably due to previous inflammation and damage to the nerve.
So, could your eye pain be optic neuritis? Yes. Could it be something else? Yes. If you've had optic neuritis before, it's probably not so important to figure out if this is optic neuritis as well--it's more important just to get the pain under control. All of which is to say you should contact your neurologist/ophthalmologist about it.
With regards to turn around time for CSF testing for MS--it's variable. Most labs run oligoclonal bands only once or twice a week. So, you might get results in a week or so, or it might be a day or so, depending on when you have your lumbar puncture compared to which day of the week they run the test.View Thread
Weight gain is not a typical side effect of Rebif, Copaxone, and the other standard MS disease modifying agents. Certainly, changes in how you feel, which could more indirectly be related to the medication, might affect your appetite or your weight. Other medications you might be on could cause weight gain. Inability or decreased ability to exercise could also contribute. You should exercise if possible, not only to keep the weight off, but because, to the extent that exercise helps you maintain your strength, coordination, and balance, it might help you compensate for any problems the MS can cause. With regards to what to do about your weight gain: you should talk to your primary care provider about it. Weight gain is a huge problem in this country (whether you have MS or not), so PCPs have lots of experience helping people fight that problem.View Thread
Multiple sclerosis can cause basically any symptom that can be controlled by the nervous system. Given that you have gastrointestinal and cardiac and respiratory centers in the brainstem, you would think that problems related to those systems would be much more common than they are; they are actually quite uncommon and would not make one think of an MS diagnosis. Indigestion would be even more uncommon than nausea as a symptom of MS, though, again, probably not impossible.
In any event, attributing GI symptoms to multiple sclerosis would be an "attribution of exclusion", meaning it is difficult or impossible to "prove" that these symptoms are due to MS, and there are many other things that are more likely to cause GI symptoms than MS. Therefore, generally, before deciding that such GI symptoms are due to MS, all other possible causes of the GI symptoms should be evaluated and ruled out first. This would usually be done by a primary care doctor or a GI doctor.View Thread
Without a full evaluation, it is impossible to comment on a specific patient's case in this forum. However, I would say, in general, transient symptoms, which last seconds to minutes, would be unusual as a manifestation of an MS attack. An MRI is useful because it can show evidence to support, or argue against, an MS diagnosis, or it can show something suggestive of an alternative diagnosis.View Thread
There is no one answer to this question which fits all patients. There are pros and cons to all the meds and you have to gear the best choice to the individual patient. Sometimes I give the patient the info and let him/her make the decision based on his/her own values as to how he/she weighs the pros and cons. In other cases, there may be something specific about the patient so that I strongly recommend one of the choices over the others.
There are really 3 first line choices: high dose high frequency interferon (Rebif or Betaseron), low dose low frequence interferon (Avonex), and glatiramir acetate (Copaxone). There are also three key factors to way in deciding which to be on: efficacy (how well it controls MS), side effects, and injection frequency.
Rebif or Betaseron: most efficacy, most side effects (though you never know if you will have side effects until you try it), intermediate injection frequency (three times per week or every other day).
Avonex: least efficacy, intermediate side effects, lowest injection frequency (once per week)
Copaxone: high efficacy (nearly as high, or maybe even equal to Rebif/Betaseron), least side effects (most people have none), highest injection frequency (daily)
Your other options are all second or third line, meaning they really should only be used if you have failed the first line drugs. They might be more efficacious than the first line drugs, but they all have the potential for serious adverse effects, even death, which make them the right choice for only a carefully selected group of patients. These include Tysabri, Gilenya, and Novantrone.
Being on no medicine may be a good choice for patients with progressive MS but is a bad choice for patients with relapsing remitting MS. The medicines work very well in preventing disability. Most of the patients that we see today in wheelchairs or bedbound from MS are ones who have had the MS for 30 or 40 years (before medications were available) or who, for whatever reason, did not take medication for much or all of the time that they have had MS.View Thread